Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 190, NWS Des Moines, IA

July 3, 2007Carroll County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2007, 9:22 PM CDT for Carroll County, Greene County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2007, 9:22 PM CDT (02:22 UTC)
Expired
Jul 3, 2007, 10:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Carroll County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040222
SVRDMX
IAC027-073-040300-
/O.NEW.KDMX.SV.W.0190.070704T0222Z-070704T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
  WESTERN GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1000 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 14 MILES NORTH OF
  GLIDDEN...OR ABOUT 34 MILES SOUTHWEST OF FORT DODGE...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLIDDEN BY 940 PM CDT...
  7 MILES NORTHEAST OF COON RAPIDS BY 955 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHERN IOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4221 9495 4222 9465 4220 9465 4220 9447
      4187 9432 4186 9481

$$

SMALL
1 follow-up statement
000 
WWUS53 KDMX 040235
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CDT TUE JUL 3 2007

IAC027-073-040300-
/O.CON.KDMX.SV.W.0190.000000T0000Z-070704T0300Z/
CARROLL IA-GREENE IA-
935 PM CDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN GREENE AND EASTERN CARROLL COUNTIES...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LANESBORO...OR
ABOUT 35 MILES SOUTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RALSTON BY 945 PM CDT...
  SCRANTON BY 950 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WESTERN CALHOUN COUNTY.   A TORNADO WATCH REMAINS IN EFFECT UNTIL 
MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHERN IOWA.

LAT...LON 4221 9495 4222 9465 4220 9465 4220 9447
      4187 9432 4186 9481

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:00 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 3, 9:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE JUL 3 2007

UPDATED AVIATION AND PUBLIC.

.DISCUSSION...

STRONGEST CONVECTION CONTINUES WEST WHERE CLUSTER HAS DEVELOPED AND
SLOWLY DRIFTING SOUTH. INFLOW LIMITED AND CAP SLOWLY ERODING. THREAT
OF SVR LESSENING...BUT WILL MAINTAIN WATCH SOUTH PORTIONS WHILE
NORTHERN SECTIONS WILL BE MODIFIED. TEMPS OVN WILL REMAIN WARM WITH
FRONT PASSING SOUTH TOWARD MORNING AND HAVE RAISED MINS A FEW
DEGREES SOUTH PORTIONS. HAVE TRIMMED POPS AS WELL EAST AND SOUTH
WITH THE EXCEPTION OF ONGOING TSRA WEST./REV

.PREVIOUS DISCUSSION...

ATTENTION FOR THIS FORECAST IS FOCUSED ON CONVECTIVE POTENTIAL
TONIGHT THROUGH MID DAY WEDNESDAY.   INITIAL THREAT WITH THE OUTFLOW
BOUNDARY REMAINED NORTH OF THE CWA.  INTERESTINGLY...A GRAVITY WAVE
PUSHED ACROSS THE CWA AND DID TRY TO FIRE CONVECTION ALONG THE
BOUNDARY BUT DESPITE THE 4000 CAPE ENVIRONMENT IN PLACE...THE STORMS
WANED.  MODELS ARE OF LITTLE HELP IN THE SHORT TERM AS THEY ARE OVER
DOING PRECIP AND CONVECTION PROBABLY IN RESPONSE TO THE HIGH CAPE.
SAT IMAGERY TELLS A BETTER STORY WITH CU DEVELOPING ALONG AN OLD
BOUNDARY FROM SIOUX CITY TO YANKTON.  AN MCV TO THE NW WL...BASED ON
MOVEMENT IN SAT TRENDS...ENCOUNTER THIS OLD BOUNDARY THIS EVENING
AND FIRE STORMS ALONG IT.  STORMS SHOULD ENTER THE NW CWA BETWEEN
00Z-02Z.  FROM THAT POINT ON IT SHOULD BE AN ACTIVE NIGHT WITH
STORMS PUSHING ACROSS THE CWA AND ONGOING IN THE MORNING WITH FOCUS
ALONG A COLD FRONT THAT WILL SINK SOUTHEAST THROUGH MID DAY
WEDNESDAY.  SEVERE POTENTIAL FOR THIS EVENT WILL LIKELY BE NORTH OF
HIGHWAY 30 LATER THIS EVENING.  HIGH CAPE AND LOW SHEAR ENVIRONMENT
LEANS TOWARD LARGE HAIL AND DAMAGING WIND.  CONVECTION OVER MN THAT
HAD FIRED ALONG A LEAD PIECE OF THE SHORTWAVE THIS AFTERNOON
EXHIBITED A BOWING STRUCTURE SO I WOULD NOT BE SURPRISED TO SEE WIND
SPEEDS IN EXCESS OF 70 MPH.  SIMILAR EVENT FOR WEDNESDAY ONLY OVER
THE SOUTHEASTERN THIRD OF THE CWA.  THE FRONT IS PROGGED TO BE SOUTH
OF THE CWA AFT 21Z BUT FLOW IS WEAK SO I DONT EXPECT TO SEE
DIMINISHING POPS UNTIL 00Z.  BEYOND WEDNESDAY...A TRANQUIL WEATHER
PATTERN IS ON TAP.  TEMPS WILL RECOVER BY FRIDAY WITH 90 DEGREE
READINGS IN THE FORECAST FOR THE WEEKEND.  THE NEXT SYSTEM STILL
LOOKS TO AFFECT THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY NIGHT.  A
FAIRLY SIGNIFICANT COLD FRONT WILL SETTLE ACROSS THE UPPER MIDWEST
AND BE THE FOCUS FOR LATE DAY CONVECTION ON DAY 5 AND 6.  THE FRONT
IS EXPECTED TO STALL SOUTH OF THE CWA MONDAY NIGHT AND TUESDAY SO
THIS FAR OUT I KEPT CHANCE POPS OVER THE SOUTHERN HALF FOR TUESDAY.
LATER RUNS WILL ALLOW FOR REFINEMENT.  TEMPS ON TRACK SO LITTLE
ADJUSTMENTS NEEDED THERE.

&&

.AVIATION...04/00Z

SCT CONVECTION CONTINUES ALONG COLD FRONT SLOWLY WORKING SOUTH INTO
STATE TNT. WDLY SCT TSRA WL CONT MOST RTES OVN WITH FAVORED SECTOR
WEST THIRD WHERE CURRENT STRONGER CLUSTER OF STORMS REMAINS. MOST
CIGS TO REMAIN VFR WITH XCEPTION WEST TAFS/RTES WHERE CIGS MAY
BRIEFLY DROP TO MVFR CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...FAB
SHORT TERM/AVIATION...REV
Hazardous weather outlook, Jul 3, 3:29 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT TUE JUL 3 2007

IAZ004>007-015>017-023>028-033>039-044>050-042030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
329 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA THIS
EVENING AND THEN MOVE SOUTHEAST THROUGH THE EVENING INTO TONIGHT.
INITIALLY...LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED
TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20. AS THE EVENING
PROGRESSES...THE SEVERE WEATHER THREAT WILL SLOWLY DECREASE WITH
ISOLATED LARGE HAIL AND DAMAGING WINDS REMAINING POSSIBLE UNTIL
AFTER MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...BUT WIDESPREAD
FLASH FLOOD PROBLEMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE
STORMS SHOULD BE BELOW SEVERE LIMITS.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE NORTH OF HIGHWAY 20 THIS EVENING.
SPOTTER ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 20 BY LATE EVENING
INTO TONIGHT.

IAZ057>062-070>075-081>086-092>097-042030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
329 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH
THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP
WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE
SOUTH OF THE AREA WEDNESDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY AFTERNOON.

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:08 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
Jul 3, 9:17 PM CDTSevere Thunderstorm WarningDMXSac43 min
Jul 3, 10:00 PM CDTSevere Thunderstorm WarningDMXGreene45 min
Jul 3, 10:05 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie40 min
Jul 3, 11:28 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
Jul 4, 4:55 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.